Latest blood test results

Hello, still fairly new on here but wanted a bit of help understanding my latest bloods.

Serum TSH level - 0.10 (0.3- 5)

Serum Free T4 level - 15.6 (12 - 22)

Serum free triiodothyronine - 4.9 (3-7)

These were al taken last week, first thing in the morning, without any levo in my system for 24 hours. (I take 75mcg everyday)

My last results were taken last month, again in the morning and with my medication in my system (I didn't know not to take it)

Serum TSH level - 0.14

Serum Free T4 level - 17.6

Serum Free triiodothyronine - 4.9

I feel truly terrible, the worst I have ever felt, my weight gain is huge and I will do anything to get that down.

I have brought some T3 but I am unsure of the dosage to take, they are in tablet form (25mcg) and are difficult to split, so was going to add one tablets a day aswell as my levo, but don't know if this is right?

Why isn't my Levo making me feel better? It doesn't seem to hardly be changing my results, so is it not working?

I have also had abnormal LFTs for many years and wondered whether that would make a difference to why my T3 isn't making me feel better, or maybe why im not not converting well?

My latest LFTs

Serum APL - 140 - (35 - 104)

Serum GGT - 55 - (7 - 33),

Should I see somebody about these? I have always been told the are out of range but nothing has even been done about them. I thought it was just because I am Anorexic but now thinking it might be what is troubling my thyroid.

Any help would be really appreciated, I am so depressed and scared. Thank you.

12 Replies

  • Hi Belle Bellerin sorry I can't help with your results but someone with more knowledge will be able to give you the advice your looking for. I do know that prescription strength T3 25mg = 75mg of levo, try not to worry you will get good advice here.

  • Thank you, feeling very lost at the moment.

  • I would also think you're probably not converting T4 to T3 so adding T3 might well be the answer...but wait for more knowledgeable replies. Have you had your B12, vitamin D, ferritin & folate checked too ?

  • Dr Toft's views copypasted in these weeks right here:

    Q: "What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?"

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    - - -

    So you see low TSH is nothing to worry about. So increasing Levo is possible. Or adding T3 starting with quarter tablets (5mcg) increasing every two weeks or so carefully listening your body

  • You shouldn't start with 25mcg T3. T3 is between 3 and 4 times as potent as Levo, so 25mcg is the equivalent of between 75 and 100mcg Levo. Start with 6.25mcg and build up gradually, giving it time to see if it's making a difference.

    If you are using UniPharma T3, which is the one I use, it's easy enough to cut them, they are quite soft. I have one of these pill cutters (bought from my local pharmacy). Put the tablet into the V shape and bring down the blade. Use a light touch, a heavy touch will break the tablet unevenly and make crumbs. You can blow away any pill dust from the blade and the V to keep it clean for a better cut.

    I regularly cut mine into quarters very successfully, not always an exact quarter but near enough.

  • I have ordered mine from somewhere else and they are quite tiny! But I should be able to cut them into quarters just about! How often should I increase (if at all) ? Should I be looking for it to change my weight, or just my general health? Sorry, I was just wondering how I will be able to tell if it is having any effect, do I need to buy a heart monitor or anything? Should I lower my Levo, or keep it the same and add half a tablet of my T3 first? Sorry for all the questions, I'm still extremely lost! And this forum is my lifeline. Thank you very much.

  • The reason your Levo isn't making you feel any better is because you aren't taking enough of it. You seem to be converting quite well, you just Don't have enough to convert. Can you not ask your doctor for an increase in Levo?

  • Yes, i agree with Gg, you seem to be converting the t4 into t3 really well..... I wouldnt risk the t3... Likely to tip you into hyper and thats really not a nice feeling at all..... Have been there and i think its worse than being hypo. 100mcg a day of levothyroxine might be what you need.....

    Xx g

  • My doctor doesn't seem to want to increase it, and I feel worse than before I started taking the Levo! My fatigue has increased greatly, and the weight gain has increased since starting Levo last May. Im not sure whether the liver isn't converting the T3 very well, as the blood test when ive taken Levo or not, shows the same result for my amount of T3, so im not sure its doing anything at all. Thought I might have a resistance the Levo, so might need a high level of T3 to feel better ad lose the weight. I'm getting extremely distressed and upset, I just want to get better. Thank you for taking the time to comment :) .

  • Yes, well, we all just want to get better, but we have to go the right way about it.

    I Don't know what sort of resistance to Levo you're talking about, but the FT4 is more or less where I would expect it to be on 75 mcg Levo. But, 75 mcg is really just a starting dose, and you're not going to get better until it's increased. I imagine that your doctor is just looking at the TSH and ignoring the FT4. Or else he just doesn't know very much about thyroid. Not many of them do.

    If you weren't absorbing the Levo, the FT4 would be lower. If you weren't converting the T4 into T3, the FT3 would be lower. But, there, it's just about right, showing that you are converting, you just haven't got enough to convert. As thyroid problems go, that is quite a simple one. But, obviously too complicated for your doctor!

    It would be much simpler for you if you could get him to agree to increase the dose. That way you wouldn't have to pay out of your own Pocket. And you wouldn't have to mess around dosing T3 when it really isn't necessary.

    However, if he really won't budge, then a tiny dose of T3 would probably help. I wouldn't worry that you might go 'hyper', you've got a long way to go before that will happen! Nobody's suggesting you take a huge dose. Just perhaps, a quarter of a pill, and see how it goes.

    Are you still anorexic? Most anorexics end up with thyroid problems because you need food - you need calories - for your body to function correctly. I Don't know if starting eating a decent diet will reverse the situation, but you'll soon know if it does.

    Don't be afraid. There's nothing to be afraid of. As long as you're careful, and learn to listen to your body, you won't go far wrong. And, if you have questions, we're all here to answer them. There's nothing weird and complicated wrong with you, it's just that your poor thyroid has suffered from your anorexia, and now it doesn't work as well as it used to. I doubt there's anything wrong with your liver, it's converting as well as it can with what you're giving it. You just need an increase in your dose. And if your stupid doctor can't see that, then he doesn't deserve to be called 'doctor'!

    Have your nutrients been tested? Vit D, vit B12, folate, ferritin. If you've not been eating well, these are probably low. And they need to be optimal for your body to absorb and use the hormone you're giving it. So, ask your doctor if he'll test these - use the anorexia as an excuse - and if he won't, you can get them done privately.

    Take heart, you can get better. :)

  • I just thought it was alittle strange that my T3 level didn't alter whether I had Levo in my system of not. As I said my GP doesn't seem to want to increase my Levo, and I thought that might be what would send me into a hypo stage anyway? Sorry, I've tried to read up on all the info I can but I am still terribly lost about the whole thing. Im just not sure what to do for the best. Thank you very much for your reply as well. x

  • "As thyroid problems go, that is quite a simple one. But, obviously too complicated for your doctor!"

    Good one gg! lol

You may also like...